A teenager who took a legal high with his girlfriend and then fell to his death had appeared confused after taking the drug and said “this is so strange, is this real?”, an inquest heard.
Cambridge University student Thomas Millward, 19, was found unconscious and naked after falling from a stairwell at Girton College on March 5 last year.
He died in hospital the next day of a traumatic brain injury.
Cambridgeshire assistant coroner Simon Milburn said Mr Millward and his girlfriend Daniella Mieloszyk took a substance which was probably 1P-LSD, which was a legal high at the time and has since been banned.
He said the pair took the substance at around 3pm and Mr Millward was found to have fallen at around 7pm.
Fellow Cambridge student Tessa Duff, 20, lived in the room directly above Mr Millward’s and was friends with him and Ms Mieloszyk.
Ms Duff said Ms Mieloszyk had previously mentioned to her that the pair were considering taking drugs.
They arrived at Ms Duff’s door at around 5pm on March 5 as she was preparing to go to sleep, she told the inquest in Huntingdon.
Ms Duff continued: ”They told me they had taken it so I let them into my room. They just said ‘we’ve taken LSD’.”
She said she let them sit on her bed and, while they “weren’t sober”, their condition “wasn’t particularly alarming”.
MOST POPULAR STORIES ON YAHOO UK TODAY
Loch Ness Monster is ‘spotted’ for NINTH time this year as ‘sightings’ soar
Samsung will release first ever phone with a folding screen ‘early next year’
Spot the dog! Can you find the hidden pooch in this Facebook ferns photo?
Police are called after angry customer ‘kicks off because staff put gravy on chips’
Irishman wins payout from pub after being refused service for being a ‘traveller’
Donald Trump is going to declare North Korea a ‘state sponsor of terror’
“They just seemed confused a little bit,” said Ms Duff.
She continued: “If I tried to engage with them they would partially respond then look at me, and look at each other, and say ‘this is so strange, is this real?’”
She said after around 45 minutes in her room they all walked back to Mr Millward’s room together, where she left the pair when they “became slightly more sleepy and less willing to talk”.
Ms Duff said she later heard an “echoey bang” that sounded like someone banging a vending machine to get something out, but she stayed in her room.
She left her room when she heard what sounded like a walkie talkie in the corridor and saw Mr Millward had fallen.
She said she later saw a “clear footprint in dust on top of the vending machine” at the foot of the stairwell.
Dr Susan Paterson, head of the toxicology unit at Imperial College London, said analysis of blood samples showed Mr Millward had taken either LSD or 1P-LSD, but it was not possible to determine which substance or its concentration.
Asked if there was any difference between the effects of LSD and 1P-LSD, she said: “It appears not.”
She described the drug as “the most potent mind-altering substance that there is”, and the effects typically start within 30 to 90 minutes of taking the drug and last between three and 12 hours.
Dr Paterson added: ”You can start to lose the effects then they come back. It doesn’t just suddenly stop.”